Public Health Alert: Drugs in HPE Region Have Tested Positive for Carfentanil
Hastings and Prince Edward Counties/March 20, 2019 – The presence of carfentanil in the Hastings Prince Edward region has been reported by Belleville Police Services. Two drug seizures made in Belleville have tested positive for carfentanil, and there have been at least two confirmed overdoses related to the substance. There has also been an increase in hospital visits related to opioid overdoses over the last few weeks.
Carfentanil is a very potent and dangerous drug, and has the potential to significantly increase the risk and rate of fatal overdoses. It has been identified locally in cocaine and heroin, but can be cut into any substance. Carfentanil can be fatal in a very small amount, less than the size of a grain of salt. The drug is commonly white and powdery, with an appearance similar to cocaine or heroin, although it can have a variety of forms. As it has no smell or taste, it is difficult to detect by people using drugs. It may be purposefully or accidentally added to many different street drugs.
Hastings Prince Edward Public Health continues to monitor overdose rates in the region. Residents are advised to be aware of the presence of carfentanil and fentanyl contaminated drugs in the region, be aware of the risks of drug use, and be prepared to respond to an overdose situation:
Know the signs and symptoms of an opioid overdose
Administer Naloxone/Narcan (Lifesaver Kits)
Stay with individual while you wait for paramedics to arrive
Be aware that if an overdose is the result of carfentanil, more Naloxone may be required to reverse the overdose
Signs of an overdose may include:
Won’t wake up easily or at all
Breathing is very slow, erratic or not at all
Fingernails and/or lips turn blue
Body is limp
Deep snoring or gurgling
Pin point pupils
“Using drugs that could be contaminated with even a very small amount of carfentanil can be fatal,” says Dr. Piotr Oglaza, Medical Officer of Health at HPEPH. “If you use, don’t use alone and ensure you have a Lifesaver Kit. If you have kids, talk to them about the dangers of drug use and the risk of overdose.”
All residents are advised that Under Canada’s Good Samaritan Drug Overdose Act, if an individual seeks help for themselves or for someone else who has overdosed, they will not be charged for possessing or using drugs for their own use.
Additional information about carfentanil is available in the attached Fact Sheet.
For a list of locations where you can access a free Naloxone kit, visit our website.